Akron Officials Are Trying to Discover the Source of Heroin Laced With a Powerful Animal Sedative
Akron officials say they've figured out why a batch of heroin has caused more than 90 overdoses in the past nine days, including eight deaths.
The overdoses are being traced to a batch that was cut with a powerful sedative, commonly used on elephants, called carfentanil. Akron’s deputy mayor for safety, Charles Brown, says he hasn't seen an epidemic like this one in his 30-plus years in law enforcement.
“I worked in narcotics for about four years. Back in the mid-to-late-80s, it was very, very seldom that we saw heroin. It’s something that’s astonishing and is going to require all of our help.”
Jerry Craig, executive director of Summit County Alcohol, Drug and Mental Health Services, says cutting the heroin with carfentanil is not just a way for dealers to increase yield.
“They’re trying to find any edge that can gain them market share. So my thinking would be that they’re using this medicine as a way to cut their heroin in order to make it more potent and possibly make it more appealing to the people that are looking for it.”